Tornadoes · United States · Kansas · 2006
F0 tornado, Hays, Kansas, August 19, 2006
This F0 tornado ran 0.2 miles across Ellis County on August 19, 2006, touching down at 7:22 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 19, 2006
- Touchdown
- 7:22 PM CDT (00:22 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ellis County
- Touchdown point
- 38.870, -99.270
- Lift-off point
- 38.870, -99.270
- Record number
- 811
What the Weather Service recorded
A landspout was reported by a chase team out of Oklahoma.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Aug 19, 3:39 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 19, 3:39 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT SAT AUG 19 2006 .DISCUSSION... DAYS 1-2... SCATTERED SHOWERS/THUNDERSTORMS WERE ONGOING AND AIDED BY PERSISTENT 800-600MB FRONTOGENETICAL FORCING...UNDERNEATH SOUTHERN PERIPHERY OF RIGHT ENTRANCE REGION OF UPPER JET. SW KS WILL CONTINUE TO BE IN THIS QUAD OF THE JET THROUGH MONDAY WITH PLENTY OF LOW LEVEL MOISTURE AND WEAK CAPPING. THE BEST CHANCE OF PRECIP WILL BE IN THE SW CORNER WHERE WEAK WARM ADVECTION WILL HELP INITIATE STORMS. AFTER THIS EVENING, VERY LITTLE PRECIP IS EXPECTED FOR DDC AND AREAS NORTH AND EAST AS COOL HIGH PRESSURE RIDGES ACROSS THE AREA ALONG WITH MINIMAL WARM ADVECTION. TEMPS WILL REMAIN FAIRLY COOL SUNDAY, ESPECIALLY UNDER THE CLOUDS IN THE SW CORNER. ONLY A SLOW WARMING TREND WILL OCCUR MONDAY. DAYS 3-7... RUNS OF THE DETERMINISTIC MODELS CONTINUE TO TREND TOWARD A DRIER AND WARMER WEEK THOUGH ALL CONTINUE TO WHISTLE A FEW FAST MOVING UPPER SHORT WAVE TROUGHS THROUGH THE PATTERN LATER IN THE WEEK. GENERALLY THE GOING FORECAST GRIDS LOOKED GOOD AND MADE ONLY A FEW MINOR CHANGES TO REFLECT THE DRIER TREND MENTIONED ABOVE. TEMPERATURES ARE A REAL GRAB BAG AS TIMING AND STRENGTH OF LEE TROUGHING FORCED BY THE SHORT WAVE TROUGHS ALOFT. LEFT TEMPS ALONE FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 82 64 87 / 50 0 0 0 GCK 63 81 62 87 / 20 0 0 0 EHA 64 75 62 84 / 40 50 50 50 LBL 65 75 64 84 / 30 40 40 40 HYS 65 85 63 86 / 30 0 0 0 P28 68 84 67 87 / 50 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/08
Hazardous weather outlook, Aug 19, 6:03 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 603 PM CDT SAT AUG 19 2006 KSZ030-031-043>046-061>066-074>081-084>090-201000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 603 PM CDT (503 PM MDT) SAT AUG 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. LACY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.4 hours before the tornado, 134 km from the path. August 20, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71480 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Dodge City, (KDDC), 12:00Z
11.6 hours after it, 134 km from the path. August 20, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -14124 J/kg
- Surface CAPE
- 23 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Hays_muni (HYS), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 71.6 | 60.8 | 80° 8 kt | 1020.3 | ||
| 22:55 UTC | 73.4 | 62.6 | 90° 8 kt | 1020 | ||
| 23:15 UTC | 73.4 | 60.8 | 90° 7 kt | 1020 | ||
| 23:35 UTC | 73.4 | 60.8 | 70° 7 kt | 1020 | ||
| 23:55 UTC | 73.4 | 62.6 | 50° 7 kt | 1019.6 | ||
| 00:15 UTC | 73.4 | 60.8 | 70° 10 kt | 1019.6 | ||
| 00:35 UTC | 73.4 | 60.8 | 70° 9 kt | 1019.3 | ||
| 00:55 UTC | 73.4 | 60.8 | 60° 6 kt | 1019.6 | ||
| 01:15 UTC | 73.4 | 60.8 | 70° 6 kt | 1019.6 | ||
| 01:35 UTC | 71.6 | 60.8 | 70° 5 kt | 1019.6 | ||
| 01:55 UTC | 71.6 | 60.8 | 0° 0 kt | 1019.6 | ||
| 02:15 UTC | 69.8 | 60.8 | 190° 4 kt | 1020 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the touchdown began at 00:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.